Drug-induced Lung Injury Caused by Azacitidine That Was Not Treated with Drugs

Hikaru Mamizu1, Morihiro Kumagai1, Chika Kuwana1

  • 1Department of Internal Medicine, Niigata Prefectural Central Hospital, Japan.

Insights

This study highlights azacitidine-induced lung injury, a form of organizing pneumonia (OP), in myelodysplastic syndrome patients. Early recognition and discontinuation of azacitidine can lead to recovery without steroids.

Area of Science:

  • Oncology
  • Pulmonology
  • Pharmacology

Background:

  • Myelodysplastic syndromes (MDS) are a group of clonal hematopoietic stem cell disorders.
  • Azacitidine is a hypomethylating agent used in the treatment of MDS.
  • Drug-induced lung injury (DILI) is a potential adverse effect of various medications, including chemotherapy agents.

Purpose of the Study:

  • To report a case of organizing pneumonia (OP) secondary to azacitidine treatment in a patient with myelodysplastic syndrome.
  • To investigate the clinical presentation and management of azacitidine-induced lung injury.
  • To discuss the implications for steroid therapy in azacitidine-induced lung injury.

Main Methods:

  • A case report of an 83-year-old male patient with MDS receiving azacitidine.
  • Clinical assessment, bronchoscopy with biopsy, and histopathological examination.
  • Monitoring of patient's response to discontinuation of azacitidine and antimicrobial therapy.

Main Results:

  • The patient developed worsening pneumonia despite antimicrobial treatment.
  • Bronchoscopy revealed organizing pneumonia (OP), presumed to be drug-induced lung injury from azacitidine.
  • Discontinuation of azacitidine led to gradual improvement of pneumonia without the need for steroid therapy.

Conclusions:

  • Azacitidine can cause drug-induced lung injury presenting as organizing pneumonia, often with minimal subjective symptoms.
  • Discontinuation of azacitidine is crucial for managing this condition.
  • While steroid therapy may not be necessary for early-stage azacitidine-induced OP, progression to acute interstitial pneumonia or continued azacitidine use may lead to steroid resistance.

Related Concept Videos

Drugs Used in Lower Respiratory Disorders: Overview01:17

Drugs Used in Lower Respiratory Disorders: Overview

Lower respiratory tract disorders present challenges that often require skilled and nuanced approaches for effective management. Common ailments, such as asthma and chronic obstructive pulmonary disease (COPD), have prompted the development of intricate treatment strategies involving bronchodilators and anti-inflammatory drugs, each tailored to ease breathing and revitalize the lungs.
Bronchodilators, the first step of respiration enhancement, come in various forms, each with its own mechanism...
Other Pulmonary Disorders01:17

Other Pulmonary Disorders

Respiratory disorders encompass a range of conditions with varying levels of severity. Asthma, marked by chronic airway inflammation and hypersensitivity, is one such condition. It can lead to airway obstruction due to factors like bronchial spasms, mucosal edema, increased mucus secretion, or epithelial damage. Asthma triggers are diverse, ranging from allergens to emotional upset, and treatment focuses on both immediate relief through bronchodilators and long-term inflammation suppression.
Pulmonary Tuberculosis I01:29

Pulmonary Tuberculosis I

Tuberculosis, often called TB, is a contagious illness primarily caused by Mycobacterium tuberculosis. It mainly affects the lung parenchyma but can also impact other body parts.
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Drug Toxicity: Overview01:00

Drug Toxicity: Overview

Drug toxicity quantifies the harm a compound causes to an organism, varying by dose and potentially impacting whole systems or specific organs like the liver. Toxic reactions may arise from venomous insect or spider bites, with effects ranging from mild symptoms to severe outcomes such as brain damage or death. Common forms of acute poisoning include ethanol intoxication and overdose of pain or fever medications, with substances like GHB and heroin being particularly lethal at doses close to...
Drug Toxicity: Dose-Dependent Reactions01:24

Drug Toxicity: Dose-Dependent Reactions

Drug toxicities can be stratified into pharmacological, pathological, or genotoxic based on their mechanisms. The incidence and severity of these toxicities generally increase with the drug's concentration in the body and exposure time.Pharmacological toxicity is evident when the therapeutic effects of drugs overshoot into adverse reactions in a predictable, dose-dependent manner. Central nervous system (CNS) depression from barbiturates is a classic example, with effects escalating from...
Drug toxicity: Idiosyncratic Reactions01:16

Drug toxicity: Idiosyncratic Reactions

Idiosyncratic drug reactions represent abnormal chemical responses that vary significantly among individuals, ranging from extreme sensitivity to low doses to insensitivity to high doses. These reactions often occur due to the drug's covalent binding with serum proteins, forming a foreign hapten that triggers an immunotoxicological response. The variability in drug reactions has a strong pharmacogenetic foundation, with genetic differences crucial in how individuals metabolize drugs. For...